Indiana, 2019

Hail and Damaging Winds in Indiana, May 19, 2019

May 19, 2019 · NWS IWX · 12 events in 9 counties and zones

A broken line of thunderstorms developed in a moderately, but highly sheared environment. Pockets of damaging winds occurred along this line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A broken line of thunderstorms developed in a moderately, but highly sheared environment. Pockets of damaging winds occurred along this line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 19, 1:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 19, 1:22 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
322 PM EDT Sun May 19 2019

.SYNOPSIS...
Issued at 108 PM EDT Sun May 19 2019

Breezy conditions with the slight risk for severe thunderstorms
continue to be the weather story through today. The primary
hazard with any severe storm is damaging wind gusts. A cold front
will pass through behind these storms, sending overnight lows
into the mid 40s to near 50 degrees. It will be notably cooler on
Monday with highs shy of 60 degrees. Looking ahead, the next
opportunity for rain is Tuesday night.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM EDT Sun May 19 2019

First round of convection has moved over the area and is starting
to move off to the east with time. While there has been a few
embedded enhanced echos the main impacts have been periods of
heavy rain and a few wind gusts into the 40mph range. Weak updraft
strength with this first round have been easily sheared apart.

Clearing line of clouds is quickly encroaching into the far
western counties. This should result in a quick jump in temps of
3-5 degrees. Looking across eastern IL, dewpoints have remained
in the mid-60s as temperatures have risen into the mid-70s.
Further south and west into southern IL, lower dewpoints in the
upper 50s have been able to mix to the surface. Ongoing convection
across southeastern IL developed on the intersection of these
dewpoints. This development also correlate with the left exit
region of a jet rounding the base of the upper trough. Trajectory
of this jet region would bring it across our western/central zones
over the next few hours. This, coupled with any destabilization
from the clearing line, will help to support renewed/reinvigorate
convection. Radar VAD profiles across IL show mostly unidirectional
flow within this area of developing/ongoing convection. Will have
to watch influence of the clearing line as the KIWX VAD profile
does show some veering in the lowest 1000m. If this veering
persists despite mixing, then a non-zero chance for a tornado
would exist. Greater confidence is with a quick jump in
temperatures, low level mixing, and VAD winds quickly becoming
unidirectional. Primary hazard with storms remains damaging wind.
As mentioned above, strongly sheared storms are unlikely to result
in much of a large hail risk.

Front starts to push into the area late this afternoon/early
evening. There is a window where the lifting jet exit region and
the front overlap to strengthen convection. The best area for this
overlapping would be along and north of I-80. This is well
reflected in the HRRR with a progressive line of convection. This
line moves across the northern zones before exiting around 03Z.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM EDT Sun May 19 2019

Focus of the forecast is on the near term, but the general theme for
the remainder of the forecast remains unchanged. Dry and cool
conditions Monday into Tuesday, next chance for precipitation
Tuesday night/Wednesday, warmer Thurs and Friday. Location of the
building sub-tropical high over the southeastern US will dictate
if Thurs/Fri have chances for precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 108 PM EDT Sun May 19 2019

Pre-frontal rain showers with ceilings near/at MVFR criteria will
impact the terminals to start off the TAF period. Gusty winds to
about 30 knots remain in play as the low-level jet continues to
near the area. The best chance for thunderstorms is outlined in
the TEMPO groups; through FWA remains more likely to have a
thunderstorm compared to SBN. After thunderstorms along the cold
front pass through, VFR conditions can be expected until a
secondary cold front drops south near 12z, brining MVFR ceilings
back to the terminals.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until noon EDT Monday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...CM
LONG TERM...CM
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 2:31 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 PM EDT Sun May 19 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-
431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread from west to east this afternoon and into
the late evening hours. These storms are expected to become severe
and be capable of producing damaging winds and locally heavy
rainfall. The additional rainfall may cause some flooding of urban
areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ001-002-004-005-015-016-024-025-202045-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
431 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Another round of thunderstorms will spread from west to east this
afternoon and into the late evening hours. These storms could become
strong to severe and be capable of producing damaging winds and
locally heavy rainfall. The additional rainfall may cause some
flooding of urban areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-202045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected this afternoon and evening which can
produce very strong winds.

In addition, a small craft advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A small craft advisory is in effect through Monday morning.

In the hours before

Special weather statement, May 19, 1:50 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Northern Indiana
350 PM EDT Sun May 19 2019

INZ003-MIZ077-192015-
La Porte-Berrien-
350 PM EDT Sun May 19 2019

...A SHOWER WILL AFFECT NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN
COUNTIES...

At 349 PM EDT/249 PM CDT/, a shower was located near Chesterton,
moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
shower.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
Michiana, Waterford, Pinhook, Otis, Pottawattomie Park, Pinola,
Hesston, Springville and Rolling Prarie.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 4.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4171 8693 4173 8691 4176 8693 4184 8679
      4176 8650 4176 8652 4172 8652 4151 8693
TIME...MOT...LOC 1949Z 235DEG 40KT 4159 8700

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 19, 2:07 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Northern Indiana
307 PM CDT Sun May 19 2019

INZ003-012-013-192030-
La Porte-Pulaski-Starke-
307 PM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PULASKI...
STARKE AND LA PORTE COUNTIES...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a broken line extending from Valparaiso to near De Motte.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Porte, Westville, Knox, North Judson, Kingsford Heights, Wanatah,
Hamlet, La Crosse, Koontz Lake, Oak Grove, Hanna, Kingsbury, Lomax,
Ober, English Lake, Salem Heights, Fish Lake, Brems, Stillwell and
Clarks.

This includes Interstate 80 in Indiana between mile markers 59 and
61.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4152 8693 4168 8664 4176 8653 4165 8653
      4165 8649 4157 8649 4156 8650 4152 8650
      4152 8652 4151 8653 4143 8652 4143 8647
      4129 8647 4111 8693
TIME...MOT...LOC 2006Z 239DEG 54KT 4146 8699 4112 8716

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 19, 2:15 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Sun May 19 2019

INZ003-MIZ077-192045-
La Porte-Berrien-
415 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LA PORTE AND
SOUTHERN BERRIEN COUNTIES...

At 415 PM EDT/315 PM CDT/, a strong thunderstorm was located near New
Buffalo, or near Trail Creek, moving northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Buchanan, Bridgman, New Buffalo, Three Oaks,
Long Beach, Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Baroda, Galien, Michiana
Shores, Grand Beach, Michiana, Union Pier, Glendora and New Troy.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 47 and 61.
 Interstate 94 in Indiana between mile markers 39 and 45.
 Interstate 94 in Michigan between mile markers 0 and 22.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4175 8689 4204 8654 4186 8630 4176 8648
      4176 8652 4174 8653 4161 8675
TIME...MOT...LOC 2015Z 234DEG 42KT 4174 8673

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 19, 2:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Sun May 19 2019

INZ003-MIZ077-192100-
La Porte-Berrien-
426 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND SOUTH
CENTRAL BERRIEN COUNTIES...

At 425 PM EDT/325 PM CDT/, a strong thunderstorm was located over La
Porte, moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
La Porte, Westville, Three Oaks, Byron, Pinola, Hudson Lake, Hesston,
Pinhook, Springville, Haskell, Otis and Rolling Prarie.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana near mile marker 39.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for north central and northwestern Indiana...and southwestern
Michigan.

LAT...LON 4161 8693 4182 8662 4175 8652 4165 8653
      4165 8649 4164 8649 4143 8693
TIME...MOT...LOC 2025Z 235DEG 38KT 4161 8677

HAIL...0.25IN
WIND...50MPH

Brown
Local storm report, May 19, 2:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
456 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             BUCHANAN                41.83N 86.37W
05/19/2019  E0.25 INCH       BERRIEN            MI   PUBLIC

&&

BML
Special weather statement, May 19, 2:57 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
457 PM EDT Sun May 19 2019

INZ004-005-012-014-192130-
St. Joseph-Marshall-Elkhart-Starke-
457 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ELKHART...SOUTHERN
ST. JOSEPH...NORTHEASTERN STARKE AND NORTHWESTERN MARSHALL
COUNTIES...

At 457 PM EDT/357 PM CDT/, a strong thunderstorm was located near
Walkerton, or 9 miles northwest of Plymouth, moving northeast at 60
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Dunlap, Gulivoire Park,
Osceola, Walkerton, North Liberty, Lakeville, Koontz Lake, La Paz,
Teegarden, Tyner, Woodland, Jimtown, Donaldson and Wyatt.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for north central and northwestern Indiana.

LAT...LON 4143 8652 4149 8652 4170 8600 4163 8589
      4134 8648 4143 8653
TIME...MOT...LOC 2057Z 238DEG 50KT 4147 8642

HAIL...0.25IN
WIND...50MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
May 19, 3:00 PM CST to 3:01 PM CST
Where
La Porte County, 1.7 mi ENE of La Porte
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -86.690

Trained spotters reported trees uprooted and snapped in the area. A roof was blown off a building.

Thunderstorm Wind, Cass

When
May 19, 4:17 PM EST to 4:18 PM EST
Where
Cass County, 0.69 mi N of Dunkirk
Measured
55 kt (63 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.760, -86.400

A trained spotter reported tree damage along US 35.

Thunderstorm Wind, Miami

When
May 19, 4:35 PM EST to 4:36 PM EST
Where
Miami County, 1.48 mi SSE of Chili
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.850, -86.020

Emergency management officials reported a tree was blown down.

Thunderstorm Wind, Wabash

When
May 19, 4:52 PM EST to 4:53 PM EST
Where
Wabash County, 0.52 mi W of Wabash
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.800, -85.830

Emergency management officials reported a 12 inch diameter tree was blown down across Market Street.

Hail, Elkhart

When
May 19, 5:07 PM EST to 5:08 PM EST
Where
Elkhart County, Elkhart Midway Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -85.920

Thunderstorm Wind, Elkhart

When
May 19, 5:08 PM EST to 5:09 PM EST
Where
Elkhart County, 2.95 mi NNW of South West
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.570, -85.970

Local media reported several large branches snapped with power lines reported on some roadways.

Thunderstorm Wind, Huntington

When
May 19, 5:10 PM EST to 5:11 PM EST
Where
Huntington County, 3.91 mi WNW of Mahon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -85.450

Emergency management officials reported power lines down across the road.

Thunderstorm Wind, Whitley

When
May 19, 5:10 PM EST to 5:11 PM EST
Where
Whitley County, 1.25 mi WNW of Tri Lakes
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.260, -85.450

Emergency management officials reported a tree fell over onto a power pole.

Thunderstorm Wind, Huntington

When
May 19, 5:15 PM EST to 5:16 PM EST
Where
Huntington County, 2.51 mi WSW of Huntington Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.830, -85.510

Law enforcement officials reported several trees were blown down.

Thunderstorm Wind, Allen

When
May 19, 5:19 PM EST to 5:20 PM EST
Where
Allen County, 2.81 mi S of Aboite
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.960, -85.330

The public reported several small diameter tree limbs broken off with shingles blown off roofs.

Thunderstorm Wind, Huntington

When
May 19, 5:25 PM EST to 5:26 PM EST
Where
Huntington County, 2.07 mi S of Goblesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.950, -85.520

Emergency management officials reported a tree was blown down across a road.

Thunderstorm Wind, Blackford

When
May 19, 6:08 PM EST to 6:09 PM EST
Where
Blackford County, 3.18 mi NNE of Trenton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.490, -85.200

Emergency management officials reported trees were blown down with some tree top damage at County Road 300 North and 900 East on the Blackford and Jay county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831643, 831644, 831645, 831647, 831991, 831648, 831649, 831650, 831651, 831652, 831653, 831655.